Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 11, 2017, 9:09 PM MDT for Phillips County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 9:09 PM MDT (03:09 UTC)
- Expired
- Jun 11, 2017, 10:00 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Phillips County, CO
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 9:10 PM MDT | HAIL 1.75 | Sse Holyoke, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 699 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
075
WUUS55 KBOU 120309
SVRBOU
COC095-120400-
/O.NEW.KBOU.SV.W.0042.170612T0309Z-170612T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
909 PM MDT SUN JUN 11 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Phillips County in northeastern Colorado...
* Until 1000 PM MDT
* At 907 PM MDT, a severe thunderstorm was located near Holyoke,
moving east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters and Dopper Radar.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Holyoke, Amherst and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10232 4062 10237 4075 10212 4075 10205
4044 10205
TIME...MOT...LOC 0307Z 255DEG 11KT 4055 10226
HAIL...1.50IN
WIND...60MPH
$$
SCHLATTER2 follow-up statements
573
WWUS55 KBOU 120343
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
943 PM MDT SUN JUN 11 2017
COC095-120400-
/O.CON.KBOU.SV.W.0042.000000T0000Z-170612T0400Z/
Phillips CO-
943 PM MDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR EASTERN PHILLIPS COUNTY...
At 943 PM MDT, a severe thunderstorm was located 5 miles southwest of
Pleasant Valley, or 6 miles east of Holyoke, moving east at 5 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage is possible to vehicles.
Locations impacted include...
Amherst and Pleasant Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4047 10227 4064 10228 4070 10214 4075 10205
4047 10205
TIME...MOT...LOC 0343Z 263DEG 6KT 4056 10218
HAIL...1.00IN
WIND...60MPH
$$
SCHLATTER150
WWUS55 KBOU 120357
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
957 PM MDT SUN JUN 11 2017
COC095-120406-
/O.EXP.KBOU.SV.W.0042.000000T0000Z-170612T0400Z/
Phillips CO-
957 PM MDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN PHILLIPS COUNTY WILL
EXPIRE AT 1000 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, small
hail and cloud to ground lightning are still possible with this
thunderstorm.
LAT...LON 4047 10227 4064 10228 4070 10214 4075 10205
4047 10205
TIME...MOT...LOC 0356Z 255DEG 11KT 4057 10213
$$
SCHLATTERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:39 PM MDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 11, 3:39 PM MDT, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 339 PM MDT Sun Jun 11 2017 .SHORT TERM...(This evening through Monday) Issued at 335 PM MDT Sun Jun 11 2017 Satellite pictures show decreasing cloudiness over the plains of the CWA right now. There is a bit of a synoptic scale feature detectable on the three water vapor bands of Goes 16 to the southwest of the CWA right now. This could get over the CWA this evening if it doesn't weaken or dissipate. The uniform northeasterly low level wind field has degraded somewhat, especially over the western third of the plains. Dew point readings are in the mid 50s to lower 60s F over all the plains. The latest aircraft soundings from Denver show a very strong cap at about 725 mb. Radar is showing a bit of convection along and just west of the divide in eastern Grand County. Models still keep southwesterly flow aloft for the CWA tonight and Monday. Speeds increase a bit Monday afternoon. There is no synoptic scale energy on the QG fields overnight, but some upward motion is noted on Monday, strongest over the western and northwestern CWA. The low level wind and pressure fields have a weak convolution pattern tonight. They don't show much drainage. Monday's winds are mainly southeasterly. Precipitable water values are progged in the 0.75 to 1.5 inch range over most of the plains this evening. Precipitable water dries out quite a bit on Monday with the exception of the north and northeast corner, where 1.0 inch plus values are progged. Not sure with where the low level pressure features are progged on the models that the low level moisture will flush so far east to soon. Concerning this evening's convection, we'll need something in the synoptic to kick it off. Will leave in some 10-30% over the northern foothills and adjacent plains and northern boarder this evening. Will go similar for Monday afternoon. For temperatures, Monday's highs will be 2-6 c warmer then this afternoon's highs. .LONG TERM...(Monday night through Sunday) Issued at 245 PM MDT Sun Jun 11 2017 Deep closed upper low centered over southern Idaho at 00z/Tue as per the GFS, ECMWF, NAM, Canadian and UKMet is still progged to track northeast to over northwest Wyoming by 12z/Tuesday. This is a tad slower than earlier model runs indicated. As the upper low passes to our north during the day, southwesterly flow aloft strengthens. As that happens, pressure falls east of the mtns and low-level subsidence should manage to produce gusty w-swly winds in and along the Front Range mtns/foothills by early afternoon. Mean layer precip water/PW/ values start out quite dry early morning with values in the 0.10-0.30 inch range, but by afternoon values on the plains rise to around a half inch. Whereas high country PWs remain quite low all day. However, weak QG ascent and steep mid-level lapse rates on the bottom side of passing upper trough could help spark a few t-storms in the nrn mtns/fthls during the afternoon. A dry sub-cloud environment would likely result in more gusty outflow than wetting rainfall. For now, low pops should suffice. Looking ahead to the rest of the week...should see somewhat drier and more stable conditions on Wed with zonal flow on the bottom side of the flattening upper trough slowly passing over Wyoming and Montana. Temps warm a few deg C to around average on Wed with ample sunshine and light winds. On Thu temps rise another couple degs C with a gentle shift to nwly flow aloft. Should not see any convection/i.e., t-storm activity/ on Thu, even in the high country. By Fri, heights begin to rise with the upper ridge building over the intermountain west. Should see another 1-2 deg C rise in temps over those on Thu. Bndry layer winds start out swly and transition to nwly in the afternoon which will keep the plains atmosphere quite dry. Over the weekend...warmup continues on Sat but at a crawl. By Sun, temps may retreat a deg or two on the plains with the arrival of a back door cold front Sat night. Could see a few heat generated late day t-storms in the high country, and on the far nern plains in the vicinity of the frontal boundary. The GFS actually shows this boundary with its gusty post-frontal nely winds and higher dewpts slipping swwrd into nern Colorado during the late aftn hrs. Should this happen, it may be necessary to beef up pops out there at some point. Sun appears drier with the low-level flow going s-sely. However this same flow may help to promote t-storm development in mtn areas south of I-70 and in the South Park area by afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 335 PM MDT Sun Jun 11 2017 Easterly winds are in place at DIA right now. Models still show very weak flow overnight and no drainage. Models show a chance of some low clouds around 12Z Monday morning, maybe SCT- BKN020-030, so will leave that in the TAF. Will continue to leave Thunder out of the TAF. There is an outside chance that something aloft will kick off a few storms over or near DIA this evening, but the low level stability remains significant. && .HYDROLOGY... Issued at 335 PM MDT Sun Jun 11 2017 The Cache La Poudre at the Canyon Mouth remains elevated with some water onto bike paths and trails along the river, so a Flood Advisory will remain in effect there through at least Monday afternoon. Possible storms late this afternoon/evening should not contribute to additional runoff. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RJK LONG TERM...Baker AVIATION...RJK HYDROLOGY...RJK
Hazardous weather outlook, Jun 11, 11:23 AM MDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1123 AM MDT Sun Jun 11 2017 COZ030>051-120530- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1123 AM MDT Sun Jun 11 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight There is chance of thunderstorms over the mountains and foothills north of I-70 later this afternoon. There will be a slight chance of thunderstorms over the plains north of I-76 this evening. A few of the storms could produce 1 inch hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday Above average temperatures and low relative humidity will couple with gusty south to southwest winds of 25 to 40 mph to produce high fire danger south of Interstate 76 Monday afternoon and evening. Thought, grasses and shrubs in this area should still be moist and green enough to reduce the risk of large fire growth and fire spread. Meanwhile north of I-76, a more moist and unstable atmosphere will support the formation of isolated thunderstorms on the plains during the afternoon and evening hours on Monday, and scattered storms over the northern Front Range foothills. The stronger storms near the Wyoming border may produce large hail and strong gusty winds. The wildland fire danger will remain high on Tuesday, mainly over and near the Palmer Divide south and southeast of the Denver metro area. Over this elevated terrain, expect low relative humidity and gusty southerly winds during the afternoon and early evening hours. For the latter half of the week, there is only a slight chance of afternoon thunderstorms in the high country with a strong high pressure ridge gradually building over Colorado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. RJK/Baker
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:13 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 28 min |
| Jun 12, 11:07 AM MDT | Areal Flood Advisory | BOU | Grand | 24 hr |
| Jun 12, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 46 min |
| Jun 12, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 39 min |
| Jun 12, 3:08 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 26 min |
| Jun 12, 3:15 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 12, 3:26 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 36 min |
| Jun 12, 3:45 PM MDT | Tornado Warning | BOU | Weld | 30 min |
| Jun 12, 3:46 PM MDT | Tornado Warning | BOU | Weld | 29 min |
| Jun 12, 4:13 PM MDT | Tornado Warning | BOU | Weld | 32 min |
| Jun 12, 4:35 PM MDT | Tornado Warning | BOU | Weld | 25 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.